Washington, 2003

Damaging Wind in Washington, August 5, 2003

August 5, 2003 · NWS OTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 5, 1:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM PST, 4 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT TUE AUG 5 2003

.SYNOPSIS...A TROF OR AREA OF LOW PRESSURE WILL REMAIN OFF THE COAST
AND ALLOW SMALL WEATHER DISTURBANCES TO ROTATE AROUND IT AND THROUGH
EASTERN WASHINGTON AND NORTHERN IDAHO OVER THE NEXT SEVERAL DAYS.

.DISCUSSION...
.TONIGHT THROUGH FRIDAY...AS PER MOST SHORT TERM MODELS AND LATEST
RADAR AND SATELLITE IMAGERY CONTINUE TO KEEP THE HIGHEST POPS FOR
CONVECTION TONIGHT.  THIS IS DUE TO A SHORTWAVE GETTING KICKED
NORTHWARD THROUGH THE PACIFIC NORTHWEST ON THE EAST SIDE OF AN
OFFSHORE TROF. THE SMALL WAVE HAS A NEGATIVE TILT TO IT WHICH WOULD
MAKE IT WORTHY OF THE HIGH CHANCE POPS AS THESE SORT OF SUMMER
SHORTWAVES TYPICALLY PRODUCE NOISY PRECIPITATION...I.E...
THUNDERSTORMS. LAPSE RATES OVERNIGHT CONTINUE WITH AT OR SLIGHTLY
GREATER THAN 7 C/KM FROM 700MB UP TO 500MB...THUS THE DYNAMICS OF
THIS TIGHT SHORTWAVE COULD SUPPORT NIGHTTIME ELEVATED CONVECTION
WHEN WE LOSE DAYTIME HEATING.

AFTER TONIGHTS WAVE MOVES THROUGH IT APPEARS THAT THE OFFSHORE
TROF CUTS OFF AND FORMS AN OFFSHORE UPPER LEVEL LOW OFF THE OREGON
AND WASHINGTON COAST. MORE SMALL SHORTWAVES ARE PROGGED TO ROTATE
AROUND THIS OFFSHORE LOW AND MOVE NORTHWARD THROUGH EASTERN
WASHINGTON AND NORTHERN IDAHO WITH THE HIGHEST POPS ON THE PERIPHERY
OF THE RAIN-SHADOWED BASIN WEDNESDAY...WEDNESDAY NIGHT...AND
THURSDAY.

ON FRIDAY AS PER 12Z GFS THE OFFSHORE LOW SHOWS SOME TYPE OF
ELONGATED TROF AXIS EXTENDING FROM IT WHICH MOVES THROUGH EASTERN
WASHINGTON AND THE NORTHERN IDAHO PANHANDLE THURSDAY NIGHT INTO
FRIDAY. THIS DISTURBANCE MIGHT BE HARD TO PICK UP TO SOME BUT CAN
BE SEEN BETTER BY LOOPING THE 500MB HEIGHTS AND VORTICITY FIELDS AT
A MODERATE SPEED. GFS PROG OF KOTX SOUNDING FOR THURSDAY NIGHT INTO
FRIDAY RANGE FROM 0.86 INCHES UP TO 0.94 INCHES WHICH WOULD BE
BETWEEN 150% AND 160% OF AVERAGE FOR THIS TIME OF THE YEAR.

SO TONIGHT STILL LOOKS THE WETTEST...WHILE THE REMAINDER OF THE
SHORT TERM FORECAST THROUGH FRIDAY HOLDS ON TO SOME SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS MANTRA...WITH THE MOST SIGNIFICANT
SLIGHT CHANCE...IF THAT COULD BE MEASURED DIRECTLY...WOULD
BE THURSDAY NIGHT INTO FRIDAY. PELATTI

.SATURDAY THROUGH TUESDAY...UPPER LEVEL TROUGH OVER THE PACIFIC WILL
STAY IN PLACE FOR MUCH OF THE WEEKEND. MOIST SOUTHWESTERLY FLOW
WILL RESULT OVER ALL THE THE CWA. HOWEVER...NOT MUCH IN THE
PRECIPITATION CHANCES AS THE TROUGH OFF THE COAST INDUCES A HIGH
PRESSURE RIDGE OVER WESTERN MONTANA. WE WILL BENIFIT FROM THE RIDGE
AS IT HELP KEEP THE DYNAMICS UNFAVORABLE FOR CONVECTION. MONDAY THE
PATTERN STARTS TO PROGRESS EASTWARD. MODELS INDICATE THE UPPER LOW
AND ASSOCIATED TROUGH WILL BEGIN TO TREK INLAND OVER THE PACNW. THIS
WILL LIKELY YIELD A HIGHER CHANGE FOR PRECIPITATION ON BOTH MON AND
TUES. MENTION OF THIS WILL LARGELY BE CONFINED TO EASTERN ZONES AND
THE CASCADE CREST. /LERICOS

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 059/083/057/085/058/085 522-12
COE 056/083/055/083/055/084 522112
PUW 057/082/055/083/055/083 522-22
LWS 064/087/056/090/059/091 422122
CQV 056/089/057/090/055/088 322222
SPT 058/084/057/084/053/085 532222
WWP 059/082/054/083/053/083 532221
MWH 062/085/059/085/060/086 3--022
EAT 065/085/059/086/061/085 3---22
OMK 060/086/055/086/059/088 322-12

.OTX...RED FLAG WARNING CONTINUES THIS AFTERNOON AND EVENING
FOR FIRE WEATHER ZONES 680...676...677...682...685...684...AND 687.
THIS WOULD BE THE ALL OF THE EAST WASHINGTON CASCADE FIRE
WEATHER ZONES...AND THE METHOW/OKANOGAN VALLEYS...AND THE OKANOGAN
HIGHLANDS FIRE WEATHER ZONES.
Hazardous weather outlook, Aug 5, 7:55 AM PST, 10 hours 5 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-061330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
855 AM PDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE... TODAY

A LOW JUST OFF THE NORTHERN CALIFORNIA COAST WILL MOVE NORTHEAST
ACROSS THE REGION TODAY AND TRIGGER SCATTERED THUNDERSTORMS ACROSS
EASTERN WASHINGTON AND NORTH IDAHO. SOME OF THESE STORMS MAY BECOME
SEVERE WITH STRONG WINDS...HAIL...HEAVY RAIN AND FREQUENT LIGHTNING.

AS THE STORMS MOVE INTO THE CASCADES AND OKANOGAN REGION TODAY...
THERE IS THREAT OF LIGHTNING WITH LITTLE PRECIPITATION WITH THE
STORMS. A RED FLAG WARNING FOR DRY LIGHTNING HAS BEEN ISSUED FOR THE
ALL CASCADE AND OKANOGAN DISTRICTS FOR THE AFTERNOON AND EVENING.
THIS INCLUDES FIRE WEATHER ZONES...676 ...677 ...680 ...682
...684... 685... 686. SEE SEARFWOTX OR WWUS86 KOTX RFWOTX FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Seattle radar (KATX), 174 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chelan

When
August 5, 6:00 PM PST
Where
Chelan County, Monitor
Measured
38 kt (44 mph) measured gust
Property damage
$2,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
47.483, -120.417

Scattered thunderstorms over the east slopes of the Cascade Mountains produced gusty winds. A gust from a thunderstorm was measured at 44 mph. This wind gust damaged the roof of a home sun room addition.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333930.